NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 6, 4:46 AM EST, 2 hours 7 minutes earlier.
Area forecast discussion, Sep 6, 4:46 AM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
546 AM EDT Wed Sep 6 2017
.SYNOPSIS...
A slow moving cold front, with some low pressure systems tracking
along it, will shift east of our region region tonight into Thursday
morning. High pressure builds to our southwest Thursday, then a cold
front moves through later Friday. High pressure arrives over the
weekend before weakening early next, then we monitor the eventual
northward progress of weakening Hurricane Irma.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
No change in forecast philosophy from yesterday.
Periods of showers today with thunder and associated heavy
rainfall tending to be restricted to the region along and East
of the Interstate 95 corridor. PWAT roughly 1.75 inches in PHL
and a bit higher coast. The convergence along the cold front,
together with low pressure attempting to form along the NJ
coast, the approaching 70meter 12 hr 500 MB HFC in the
Tennessee Valley with a 130 kt 250 MB jet streak near KBFD this
evening is favorable for the periodic showers.
Temperatures may be 5 degrees cooler this afternoon than now
forecast from the I95 corridor westward as it rains into lowering
wet bulbs associated with low lvl northerly flow cold air
advection.
The southerly wind is forecast to persist to the east of the front
around 5 to 10 MPH.
There is a small chance of isolated severe storms se NJ coast
and coastal DE today since MLC will be up to 700J in the
southerly flow ahead of the cold front and 0-6KM bulk shear will
be more than adequate for a damaging wind gust. for what its
worth, we had a 33 KT wind gusts near 0426z/6 at Dewey Beach DE
in a tstm.
Forecast basis: a 50 50 blend of the 00z/6 GFS/NAM MOS with POPS
manually raised 10-15% per multiple model including mesoscale
model guidance.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
RRQ quad of the 250 MB 140kt jet streak in southern Quebec at
06z should air one final mid lvl push of moderate showers then
it dries out from west to east toward dawn.
Forecast basis: a 50 50 blend of the 00z/6 GFS/NAM MOS with POPS
manually raised 10-15% per multiple model including mesoscale
model guidance.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Summary...A cooler and drier airmass settles in through the weekend
into early next week as high pressure mostly dominates. We then
closely monitor the track of Hurricane Irma as it should be
progressing northward over the weekend and early next week.
Synoptic Overview...A deep upper-level trough positioned in the
Northeast and Mid Atlantic remains in place into the weekend. A
building ridge however into the Great Lakes allows surface high
pressure to build into the Northeast. This pattern looks to remain
in place nearly through the period, although a weak cold front
should cross our area later Friday. Our weather therefore looks
tranquil for awhile, although the introduction of what is left of
Hurricane Irma should be tracking northward during next week. We
used a model/continuity blend Thursday through Friday night, then
blended in the 00z WPC Guidance thereafter.
For Thursday and Friday...A significant trough, with its axis
centered to our west, will gradually shift eastward through Friday.
As an initial front shifts farther offshore Thursday, any lingering
showers end early with improving conditions. The next cold front,
which looks to be weak, is forecast to settle across our area later
Friday. There does not appear to be much moisture and forcing to
organize showers with it, however the cold pocket aloft associated
with the trough does get closer to our area especially the
northwestern zones. This may be enough to produce a few showers
Friday afternoon into the early evening. We therefore continued with
some slight chance to low chance PoPs Friday afternoon mainly north
of I-78. Otherwise, cooler airmass along with lowering dew points
both days. There will be a westerly breeze on Thursday, which may
ease up a bit on Friday.
For Saturday and Sunday...A strong upper-level trough, which will
probably be closed off, is forecast to gradually shift off the
Northeast coast by later Sunday. As this occurs, a ridge aloft
builds across the Great Lakes ahead of another trough nearing south-
central Canada. This allows strong surface high pressure to build
across our area over the weekend. This should result in some onshore
component of the surface wind though and given the source of the
airmass, temperatures will continue to be on the cooler side.
Despite the axis of the aforementioned trough looking to cross our
area on Saturday, it appears that the airmass is dry enough and
therefore we are forecasting no precipitation.
For Monday and Tuesday...As we go through this timeframe, we turn
more attention to our south as Hurricane Irma (which should be
weakening) should be progressing northward. Meanwhile, an upper-
level ridge should build across the Northeast which helps keep
surface high pressure in place. There is room however for this high
to start weakening and shifting offshore by later Tuesday. The
latest coordinated forecast between the NHC and WPC brings the
center of weakening Irma northward into the southern Appalachians
toward Wednesday morning. There may be a warm front that develops to
its east and works northward. As a result, at least some moisture
may start to arrive in our area Monday night through Tuesday night
as east to southeast inflow increases. Given the high uncertainty
regarding the track of Irma and therefore any possible impacts at
this time frame, kept PoPs and winds on the lower side.
&&
.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Today...VFR cigs tending to lower to MVFR or brief IFR conds in
stratus/showers/fog with tstms possible this morning
KPHL/KPNE/KTTN/KILG eastward and then only KMIV and KACY this
afternoon. southerly wind ahead of the font and a developing
northerly flow behind the front...gusts generally under 20 kt.
Tonight...Periods of showers. Maybe a thunderstorm until 02z
vcnty KACY. VFR CIGS but MVFR or IFR conds possible in showers
prior to 04z. Then toward 10z...most TAF sites should be VFR. A
northwest wind develops tonight.
Outlook...
Thursday and Friday...Some lingering showers with MVFR ceilings
possible early Thursday morning, otherwise VFR through Friday. A
westerly wind Thursday at 10-15 knots may gust to 20 knots, then
near 10 knots on Friday.
Saturday and Sunday...VFR. Winds northerly mainly at 5-10 knots.
&&
.MARINE...
Marginal SCA seas continues and changed the hazard title at 330
AM. Also per telcon with OKX, dropped ANZ450 from the advisory,
seas should subside a little today and tonight and so its possible
other portions of this SCA can be discarded sooner than the
current 6 PM Wednesday EDT expiration time.
Big diff between 06z NAM and GFS regarding sw wind speed today.
For that reason, am a little hesitant dropping the SCA. My
thinking is that the 06Z NAM is too robust/warm ern NJ/ern DE.
Will recheck data at 615 AM.
IRMAs long period swell began yesterday...1 foot 15 second and
are being masked by the short period southerly wind wave group.
Its possible the underlying 1 ft 15 second swell will increase
to 2 feet later today.
Outlook...
Thursday and Friday...Seas near 5 feet may occur for awhile
especially offshore, however this looks to be marginal.
Saturday and Sunday...The winds are anticipated to be below Small
Craft Advisory criteria overall, however the direction is more from
the north and northeast. In addition, seas may be right around 5
feet especially with swells arriving from well distant Hurricane
Irma.
RIP CURRENTS...
While the primary swell-wind wave group is forecast to remain
from the south for the remainder of today, there will be an
underlying 1-2 foot 12-15 second east southeast swell along the
coasts of Delaware and New Jersey. As a result, the rip current
risk remained moderate..though its marginal. Play it safe and
swim the presence of lifeguards where our chance for any needed
rescue is much greater.
It is important to note that after Labor Day, many beaches may
be unguarded. Most rip current fatalities occur at unguarded
beaches. Only swim in the presence of a lifeguard. We are also
seeing a number of wave-related (e.g., shorebreak) injuries.
Enter the ocean feet first and do not turn your back to the
water.
For those that are in planning and are interested...a general
outlook follows:
Thursday...Low enhanced or moderate risk using 2 ft 11-18 second
with a west wind of about 12 knots. Will favor Moderate.
Friday...3 or 5 ft swell with a 14-18 second period and west
wind of about 8 kt...a solid MDT risk.
Saturday...3 or 4 feet and a 13-14 second period with a north
wind 10 kt gives us a solid moderate risk or possibly HIGH.
Sunday...a 2 to 3 ft 12 to 16 second period swell should
dominate the shorter period ne wind wave group and result in a
moderate risk.
Monday...6 feet 8 seconds with a northeast wind of 10-15 kt
should result in solid moderate.
Tuesday...UNCERTAIN and low confidence: 10 feet 9 seconds and
an east wind of 15 kt could result in a high risk. The
uncertainty is how the IRMA evolution works and whether 00z/6
GEFS pattern is correct. There is quite a bit of spread in
solutions.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory for hazardous seas until 6 PM EDT this
evening for ANZ451>455.
&&
Synopsis...Gorse
Near Term...Drag
Short Term...Drag
Long Term...Gorse
Aviation...Drag/Gorse
Marine...Drag/Gorse 545Hazardous weather outlook, Sep 6, 3:34 AM EST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
434 AM EDT Wed Sep 6 2017
DEZ001-MDZ008-012-015-NJZ001-007>010-012-013-015>019-PAZ054-055-
060>062-070-071-101>106-070845-
New Castle-Cecil-Kent MD-Queen Annes-Sussex-Warren-Morris-Hunterdon-
Somerset-Middlesex-Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
434 AM EDT Wed Sep 6 2017
This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, northern New Jersey, northwest New
Jersey, southern New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please monitor the northward progress of Hurricane Irma, as it
weakens, early next week for any possible impacts on our region.
Confidence at this time regarding any details is highly uncertain as
these will depend on the track, timing and intensity of Irma.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DEZ002-003-MDZ019-020-NJZ020>023-027-070845-
Kent-Inland Sussex-Talbot-Caroline-Ocean-Cumberland-Atlantic-
Cape May-Southeastern Burlington-
434 AM EDT Wed Sep 6 2017
This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland and southern New Jersey.
.DAY ONE...Today and Tonight.
Locally heavy rain may lead to some flooding especially in urban and
poor drainage areas. A few thunderstorms may produce locally strong
winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please monitor the northward progress of Hurricane Irma, as it
weakens, early next week for any possible impacts on our region.
Confidence at this time regarding any details is highly uncertain as
these will depend on the track, timing and intensity of Irma.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NJZ014-070845-
Eastern Monmouth-
434 AM EDT Wed Sep 6 2017
This Hazardous Weather Outlook is for central New Jersey.
.DAY ONE...Today and Tonight.
There is a moderate risk for the development of dangerous rip
currents.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
For the most part, there will be a moderate or greater risk for the
development of dangerous rip currents into early next week, as long
period swells from Hurricane Irma arrive.
Please monitor the northward progress of Hurricane Irma, as it
weakens, early next week for any possible impacts on our region.
Confidence at this time regarding any details is highly uncertain as
these will depend on the track, timing and intensity of Irma.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DEZ004-NJZ024>026-070845-
Delaware Beaches-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
434 AM EDT Wed Sep 6 2017
This Hazardous Weather Outlook is for southern Delaware and
southern New Jersey.
.DAY ONE...Today and Tonight.
There is a moderate risk for the development of dangerous rip
currents.
Locally heavy rain may lead to some flooding especially in urban and
poor drainage areas. A few thunderstorms may produce locally strong
winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
For the most part, there will be a moderate or greater risk for the
development of dangerous rip currents into early next week, as long
period swells from Hurricane Irma arrive.
Please monitor the northward progress of Hurricane Irma, as it
weakens, early next week for any possible impacts on our region.
Confidence at this time regarding any details is highly uncertain as
these will depend on the track, timing and intensity of Irma.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ430-431-450>455-070845-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
434 AM EDT Wed Sep 6 2017
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please monitor the northward progress of Hurricane Irma, as it
weakens, early next week for any possible impacts on our region.
Confidence at this time regarding any details is highly uncertain as
these will depend on the track, timing and intensity of Irma.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.